Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 149, NWS Paducah, KY

July 6, 2016Caldwell County, Lyon County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 6, 2016, 11:03 PM CDT for Caldwell County, Lyon County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2016, 11:03 PM CDT (04:03 UTC)
Expired
Jul 6, 2016, 11:30 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, KY, Lyon County, KY

The radar

The Ft Campbell radar (KHPX), 64 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WUUS53 KPAH 070403
SVRPAH
KYC033-143-070430-
/O.NEW.KPAH.SV.W.0149.160707T0403Z-160707T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1103 PM CDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALDWELL COUNTY IN WESTERN KENTUCKY...
  CENTRAL LYON COUNTY IN WESTERN KENTUCKY...

* UNTIL 1130 PM CDT

* AT 1103 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  PRINCETON... MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...DAWSON SPRINGS...EDDYVILLE...COBB AND KUTTAWA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3696 8812 3711 8812 3720 8777 3720 8776
      3721 8775 3719 8775 3719 8773 3717 8772
      3718 8771 3716 8770 3715 8768 3703 8771
      3700 8774
TIME...MOT...LOC 0403Z 260DEG 40KT 3710 8793 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:47 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 6, 6:47 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
647 PM CDT WED JUL 6 2016

.UPDATE...
Issued at 640 PM CDT Wed Jul 6 2016

For aviation section.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 342 PM CDT Wed Jul 6 2016

One MCS is a problem, 2 MCSs interacting with one another is
impossible to account for, and the models are definitely having
trouble. Bottom line is that this is a low confidence forecast.

We will have to wait for the current MCV to rain itself out over
the region, which may take well into the evening, but the damaging
winds and severe threat have already pushed east out of our
Kentucky counties. Will cancel remaining Watch 337 shortly.

The upper ridge will expand from the southern Plains eastward
through the southeast states Thursday into Friday. At the surface,
we will have rather strong southwesterly flow through the
period. The 12Z models bring a compact upper storm system eastward
into the western Great Lakes Friday, and this may push a weak
surface boundary southward into our region.

Until the upper ridge begins to builds farther east, we will have
to be concerned with one or more additional MCSs moving southeast
through the region. Most guidance emphasizes the northeast half of
the area, but there is quite a bit of variability in timing and
location through early Friday, so the forecast will need
adjusting once it becomes more obvious.

There is a decent signal for the outflow/cold front to focus
convection across the southern half of the area Friday into Friday
night. Not sure if it should be believed at this point, but we
will have decent chance PoPs down there just in case.

Given the heat and humidity expected and the potential for some
decent westerly flow aloft, severe weather will be a real
possibility with any convection that reaches the area. Hopefully,
we will not see anything quite as nasty as this afternoon.

Forecast heat indices for Thursday and Friday are well above 100,
and even into Advisory territory on Friday. However, given the
uncertainties in the MCS forecast, we will not attempt to issue
an Advisory for either afternoon at this time.

.LONG TERM...(Saturday through Wednesday)
Issued at 342 PM CDT Wed Jul 6 2016

The extended forecast period suggests that the WFO PAH forecast area
will remain on the eastern limb of the short amplitude mid/upper
level ridge in the Central U.S.  The preferred GFS/GFS
Ensemble/Canadian guidance indicate that energy breaking off the
Alaskan/Western Canada closed low will ride of the intermountain
region, dampen the Central U.S. ridge and develop and deepen a small
low in Ohio and Tennessee valley. This feature will return moisture
back into the WFO PAH forecast area from the stalled out cold front
that is expected to push through the region on Friday.

Unfortunately, this low will serve as a small scale Omega block,
disrupting upstream flow and generating shortwaves across the area
at least through next Monday, when a larger scale trough will push
into the Plains and Middle Mississippi River Valley.

At this point in time, am concerned that parts of Southeast Missouri
may see excessive rainfall over the weekend. This area will need to
be monitored for flooding potential this weekend.

Otherwise, moderated max/min temperatures downward until next
Wednesday, when minor ridging develops just ahead of the next Upper
Midwest trough and increases thickness and temperatures briefly on
Wednesday.

&&

.AVIATION...
Issued at 640 PM CDT Wed Jul 6 2016

Main forecast concern later tonight 08-13z will be with fog
possibility over wet soils from recent thunderstorms. Models not
really hinting at much at this time, so will stick with MVFR vsbys
for the most part at this time. If winds decouple completely,
could be lower IFR conditions. Chance of thunderstorms again
tomorrow, esp in PM, but timing and coverage uncertainties
preclude explicit mention at this time.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...DRS
LONG TERM...Smith
AVIATION...GM
Hazardous weather outlook, Jul 6, 9:31 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
931 PM CDT WED JUL 6 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
931 PM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MULTIPLE ROUNDS OF THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL BE
POSSIBLE TONIGHT OVER PORTIONS OF SOUTHEAST ILLINOIS AND MUCH OF
WESTERN KENTUCKY. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONE OR MORE COMPLEXES OF THUNDERSTORMS ARE EXPECTED TO MOVE
SOUTHEAST PRIMARILY OVER THE NORTHEAST HALF OF THE REGION THURSDAY
THROUGH FRIDAY. DAMAGING WINDS WILL BE A CONCERN...ALONG WITH
LOCALLY HEAVY RAINFALL AND LIGHTINING.

IN THE ABSENCE OF THUNDERSTORMS...AFTERNOON HEAT INDEX VALUES MAY
REACH THE 100 TO 105 DEGREE RANGE THURSDAY AND FRIDAY.

DAILY CHANCES OF THUNDERSTORMS ARE FORECAST FOR ALL OR PORTIONS OF
THE REGION SATURDAY THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND
LIGHTNING APPEAR TO BE THE PRIMARY CONCERNS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED AT SOME POINT THURSDAY THROUGH
FRIDAY...MAINLY OVER THE NORTHEAST HALF OF THE REGION.

In the hours before

Local storm report, Jul 6, 10:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLASH FLOOD      1 N HURST               37.85N 89.14W
07/06/2016                   WILLIAMSON         IL   TRAINED SPOTTER

            HWY 149 ALONG FRANKLIN COUNTY LINE

&&

BP2
Local storm report, Jul 6, 10:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     FLASH FLOOD      CENTRAL CITY            37.30N 87.13W
07/06/2016                   MUHLENBERG         KY   EMERGENCY MNGR

            DOWNTOWN CENTRAL CITY STREETS WITH SEVERAL FEET OF WATER
            OVER MANY OF THEM

&&

BP2
Local storm report, Jul 6, 10:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1032 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      CENTRAL CITY            37.30N 87.13W
07/06/2016                   MUHLENBERG         KY   911 CALL CENTER

            3 TO 4 FEET OF WATER OVER ROADS THROUGHOUT CENTRAL CITY
            AND MANY ROADS ARE IMPASSABLE...SEVERAL VEHICLES
            COMPLETELY SUBMERGED...WORST CONDITIONS IN COUNTY ARE IN
            CENTRAL CITY

&&

BP2
Local storm report, Jul 6, 10:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1048 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     FLASH FLOOD      STURGIS                 37.55N 87.99W
07/06/2016                   UNION              KY   911 CALL CENTER

            PORTIONS OF SEVERAL ROADS WITH WATER COVERING THEM NEAR
            STURGIS...INCLUDING US HWY 60 WEST AND BLUEBERRY HILL
            ROAD

&&

BP2
Local storm report, Jul 6, 10:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1049 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
07/06/2016                   SALINE             IL   911 CALL CENTER

            MANY ROADS FLOODED THROUGHOUT HARRISBURG

&&

BP2
Local storm report, Jul 6, 10:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     FLASH FLOOD      MARION                  37.73N 88.94W
07/06/2016                   WILLIAMSON         IL   PUBLIC

            COURT STREET IN MARION IS FLOODED.

&&

CW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:47 PM CDTFlash Flood WatchPAHCaldwell, Calloway, Christian, Crittenden, Graves, Hopkins and 10 more8 hr
Jul 6, 8:08 PM CDTFlash Flood WarningPAHCrittenden, Hopkins, Muhlenberg, Webster7 hr
Jul 6, 9:20 PM CDTFlash Flood Warning EmergencyPAHHopkins4 hr
Jul 6, 9:40 PM CDTFlash Flood WarningPAHUnion3 hr
Jul 6, 10:30 PM CDTFlash Flood WarningPAHLivingston7 hr
Jul 6, 11:38 PM CDTFlash Flood WarningPAHCaldwell, Christian, Lyon, Todd, Trigg3 hr
Jul 7, 1:16 AM CDTFlash Flood WarningPAHMcCracken, Marshall7 hr
Jul 7, 1:37 AM CDTRiver Flood WarningPAHChristian, Trigg12 hr
Jul 7, 1:40 AM CDTRiver Flood WarningPAHChristian, Trigg19 hr
Jul 7, 3:02 AM CDTAreal Flood WarningPAHCaldwell, Christian, Crittenden, Hopkins, Muhlenberg, Todd and 1 more9 hr
Jul 7, 3:07 AM CDTFlash Flood WarningPAHLyon, Trigg4 hr
Jul 7, 3:40 AM CDTRiver Flood WarningPAHMuhlenberg7 days
Jul 7, 3:51 AM CDTFlash Flood WarningPAHCalloway3 hr
Jul 7, 3:58 AM CDTSpecial Weather StatementPAHCalloway47 min
Jul 7, 7:55 AM CDTAreal Flood WarningPAHMcCracken, Marshall3 hr
Jul 7, 8:52 AM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Christian, Crittenden, Graves and 11 more6 hr
Jul 7, 12:13 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle32 min
Jul 7, 12:40 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, McCracken35 min
Jul 7, 12:44 PM CDTAreal Flood AdvisoryPAHCalloway, Graves, McCracken, Marshall3 hr
Jul 7, 12:49 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman26 min
Jul 7, 1:17 PM CDTAreal Flood AdvisoryPAHCaldwell, Christian, Lyon, Todd, Trigg3 hr
Jul 7, 1:46 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson29 min
Jul 7, 1:49 PM CDTSevere Thunderstorm WarningPAHChristian, Todd26 min
Jul 7, 1:57 PM CDTFlash Flood WarningPAHChristian, Todd, Trigg5 hr
Jul 7, 2:02 PM CDTSevere Thunderstorm WarningPAHChristian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 1 more28 min
Jul 7, 2:11 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson34 min
Jul 7, 3:15 PM CDTAreal Flood AdvisoryPAHHopkins, Webster2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.